Short-term Adverse Events After the Third Dose of the BNT162b2 mRNA COVID-19 Vaccine in Adults 60 Years or Older | Clinical Pharmacy and Pharmacology | JN Learning | AMA Ed Hub [Skip to Content]
[Skip to Content Landing]

Short-term Adverse Events After the Third Dose of the BNT162b2 mRNA COVID-19 Vaccine in Adults 60 Years or Older

Educational Objective
To identify the key insights or developments described in this article
1 Credit CME

On July 29, 2021, concerns of waning immunity after Pfizer-BioNTech BNT162B2 mRNA vaccination led the Israeli Ministry of Health to start a campaign to administer booster (third) doses to individuals who received their second dose at least 5 months prior.1,2 The booster was initially approved for individuals 60 years or older. This survey study assessed the occurrence of adverse effects (AEs) in adults 60 years or older who received a booster dose.

Sign in to take quiz and track your certificates

Buy This Activity

CME Disclosure Statement: Unless noted, all individuals in control of content reported no relevant financial relationships. If applicable, all relevant financial relationships have been mitigated.

Article Information

Accepted for Publication: February 24, 2022.

Published: April 18, 2022. doi:10.1001/jamanetworkopen.2022.7657

Open Access: This is an open access article distributed under the terms of the CC-BY License. © 2022 Auster O et al. JAMA Network Open.

Corresponding Author: Shay Ben-Shachar, MD, Clalit Research Institute, Innovation Division, Clalit Health Services, 101 Arlozorov St, Tel Aviv, Israel, 6209804 (shayb@clalit.org.il).

Author Contributions: Drs Balicer and Ben-Shachar contributed equally to the manuscript. Mrs Auster and Finkel had full access to all of the data in the study and take responsibility for the integrity of the data and the accuracy of the data analysis.

Concept and design: Auster, Finkel, Barda, Laufer, Balicer, Ben-Shachar.

Acquisition, analysis, or interpretation of data: Auster, Finkel, Dagan, Barda, Laufer.

Drafting of the manuscript: Auster, Barda, Ben-Shachar.

Critical revision of the manuscript for important intellectual content: Finkel, Dagan, Barda, Laufer, Balicer, Ben-Shachar.

Statistical analysis: Barda.

Administrative, technical, or material support: Auster, Finkel, Dagan, Barda, Ben-Shachar.

Supervision: Barda, Laufer, Balicer, Ben-Shachar.

Conflict of Interest Disclosures: Dr Auster, Mr Finkel, Dr Dagan, Dr Barda, Dr Balicer, and Dr Ben-Shachar reported receiving institutional grants from Pfizer to Clalit Research Institute outside the submitted work. No other disclosures were reported.

Additional Contributions: Eldad Kepten, PhD, and Galit Shacham, PhD (Clalit Research Institute, Tel Aviv, Israel), provided advice on the analysis; Sydney Krispin, MPH (Clalit Research Institute, Tel Aviv, Israel), assisted with editing the manuscript; and Nurit Huller, BSc (Clalit Research Institute, Tel Aviv, Israel), contributed to the design of the questionnaire. None of these individuals was compensated.

References
1.
Bar-On  YM , Goldberg  Y , Mandel  M ,  et al.  Protection of BNT162b2 vaccine booster against COVID-19 in Israel.   N Engl J Med. 2021;385(15):1393-1400. doi:10.1056/NEJMoa2114255PubMedGoogle ScholarCrossref
2.
Israeli Ministry of Health. Third dose of COVID-19 vaccines and Moderna vaccine usage [in Hebrew]. Published July 30, 2021. Accessed March 20, 2022. https://www.gov.il/BlobFolder/news/30072021-01/he/NEWS_Corona_3rd-and-moderna-30072021.pdf
3.
Polack  FP , Thomas  SJ , Kitchin  N ,  et al; C4591001 Clinical Trial Group.  Safety and efficacy of the BNT162b2 mRNA COVID-19 vaccine.   N Engl J Med. 2020;383(27):2603-2615. doi:10.1056/NEJMoa2034577PubMedGoogle ScholarCrossref
4.
Menni  C , Klaser  K , May  A ,  et al.  Vaccine side-effects and SARS-CoV-2 infection after vaccination in users of the COVID Symptom Study app in the UK: a prospective observational study.   Lancet Infect Dis. 2021;21(7):939-949. doi:10.1016/S1473-3099(21)00224-3PubMedGoogle ScholarCrossref
5.
Cuschieri  S , Borg  M , Agius  S , Souness  J , Brincat  A , Grech  V . Adverse reactions to Pfizer-BioNTech vaccination of healthcare workers at Malta's state hospital.  Int J Clin Pract. Published online July 19, 2021. doi:10.1111/ijcp.14605
Want full access to the AMA Ed Hub?
After you sign up for AMA Membership, make sure you sign in or create a Physician account with the AMA in order to access all learning activities on the AMA Ed Hub
Buy this activity
Close
Want full access to the AMA Ed Hub?
After you sign up for AMA Membership, make sure you sign in or create a Physician account with the AMA in order to access all learning activities on the AMA Ed Hub
Buy this activity
Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Close

Name Your Search

Save Search
Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Close

Lookup An Activity

or

Close

My Saved Searches

You currently have no searches saved.

Close

My Saved Courses

You currently have no courses saved.

Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Close